Christmas and New Year – Getting Your INR Tested

Christmas and New Year – Getting Your INR Tested

Merry Christmas and Happy New Year to all members of ACE and Healthunlocked and would like to thank all our contributors for their helpful advice and completing the polls.

For people living on warfarin, Christmas and the New Year can be a worrying time especially as the anticoagulation nurses, GP’s and hospital staff will need their time off during the festive period. So what’s the problem?

Well I don’t want to be a Christmas Scrooge but some of us over Christmas and the New Year will be indulging in the Christmas sprit and maybe eating too many of them Vitamin K niceties, especially brussel sprouts, asparagus, broccoli and other green goodies that could lower your INR over the Christmas and New Year period. No doubt we will also be drinking and celebrating a bit more than usual but remember, make sure that you only drink small amounts of alcohol or your INR could go erratic.

So what should you do if you suspect your INR maybe too high or too low? Have you thought about what you should do if you are concerned?

My advice is to contact NHS Direct on 0845 4647 as they are available 24-hours a day, 365 days a year to help.

Luckily for us who can self-test and self-dose we can keep a close eye on our INR and if necessary test a few extra times over Christmas and the New Year.

For me I’m off to warmer climates over Christmas and the New Year and travelling around Thailand and Malaysia with my wife and daughter. We will be visiting Kanchanaburi (Bridge Over the River Kwai, as my wife’s Dad worked on the death railway) Bangkok, Penang, Kuala Lumper and Singapore. One thing for certain, I will be taking my loyal friend the INR test monitor to ensure them mosquito bites don’t upset my INR, as they tend to inject saliva that contains anticoagulants, which will keep my blood flowing instead of clotting. So here’s your Christmas and New Year Question and look forward to your responses. Q. “Does a mosquito die after biting a person on anticoagulation?”

Many thanks’ to everyone and look forward to your blogs and questions in 2013.

3 Replies

oldestnewest
  • Have a good holiday and thank today's technology for enabling it!

    On a different note I recently had a course of high power antibiotics from my dentist. He waned me that it could affect my INR. It certainly did, on a cumulative basis, little at first, building over the seven day course.I tried to compensate with lower dosages of warfarin but it did not seem to affect the rise, taking into account the delay in effect.

    It's worth knowing and watching, particularly in the later days of the course of treatment.

    After the end it normalised fairly quickly.

  • Have a wonderful time. Thanks for all you help over the year

  • Have a great holiday, my testing kit kept me on track through 17 days in the Far East so hopefully yours will to. Compliments of the Season to all my fellow anti-coag chums.

You may also like...